Colorado, 2010Winter Storm and Winter Weather in Colorado, March 23 to 24, 2010
March 23 to 24, 2010 · NWS BOU · 10 events in 10 counties and zones
A powerful spring snowstorm swept across North Central and Northeast Colorado. In and near the Front Range Foothills, storm totals ranged from 1 to 2 feet.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful spring snowstorm swept across North Central and Northeast Colorado. In and near the Front Range Foothills, storm totals ranged from 1 to 2 feet. Elsewhere, storm totals ranged from 5 to 10 inches. The heavy, wet snow clung to power lines and tree limbs, causing 36,500 outages to homes and businesses throughout the Denver metro area. Power outages were also reported in Douglas and Elbert Counties. Approximately 5,000 travelers were stranded at Denver International Airport due to numerous cancellations and delays. Initally, the snow fell at a rate to 2 to 4 inches per hour between Boulder and Denver, bringing the evening rush hour to a complete halt. Countless motorists were stuck on U.S. Highway 36 for several hours. Other road closures included eastbound Interstate 70, between Silverthorne and the Eisenhower Tunnel; and Interstate 70, from Idaho Springs to Genesee; Interstate 25 in both directions from Lincoln Avenue to Greenland, about 15 miles south of Castle Rock.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 22, 2:15 PM MST, 9 hours 45 minutes earlier.
Area forecast discussion, Mar 22, 2:15 PM MST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT MON MAR 22 2010
.SHORT TERM...AN UPPER TROUGH IN IDAHO WILL DROP TO WESTERN COLORADO
TOMORROW AFTERNOON. MOIST SOUTHWEST FLOW AHEAD OF THE TROUGH WILL
WILL SPREAD SNOW ACROSS THE MOUNTAINS TONIGHT AND TUESDAY. ON THE
ON THE PLAINS IT WILL BE INITIALLY TOO WARM FOR SNOW...SO SCATTERED
RAIN SHOWERS IN THE MORNING WILL MIX WITH SNOW...WITH MOSTLY ALL
SNOW BY RUSH HOUR. PRECIPITATION WILL INCREASE IN THE AFTERNOON AS
A SURFACE HIGH PRESSURE WILL SURGE ACROSS NORTHEAST COLORADO TUESDAY
AFTERNOON WITH DEEPENING UPSLOPE CONDITIONS. THE TIMING POINTS
TOWARDS A POTENTIALLY UGLY EVENING COMMUTE IN THE URBAN CORRIDOR
TUESDAY AFTERNOON.
.LONG TERM...THE NAM/GFS/ECMWF NOW SHOW AN UPPER CIRCULATION OVER
THE FOUR CORNERS INTO SOUTH-CENTRAL COLORADO AT 12Z WEDNESDAY
MORNING. THE FLOW ALOFT IS SOUTHWESTERLY AND DECREASING TUESDAY
NIGHT. IT BECOMES MORE SOUTHERLY WEDNESDAY AND CONTINUES TO WEAKEN
AS THE UPPER TROUGH NEARS. THE UPPER TROUGH AXIS IS NORTH/SOUTH
ACROSS CENTRAL COLORADO AT 06Z WEDNESDAY NIGHT...WITH THE UPPER
CIRCULATION AROUND THE FIVE STATES AREA OF THE CORNER OF SOUTHEAST
COLORADO. NORTH-NORTHWESTERLY FLOW ALOFT IS PROGGED ON THURSDAY
WITH THE UPPER CIRCULATION WELL EAST OF COLORADO. THE QG VERTICAL
VELOCITY FIELDS HAVE FAIRLY STRONG UPWARD VERTICAL VELOCITY PROGGED
OVER THE FORECAST AREA TUESDAY NIGHT...WEAKENING...BUT STILL UPWARD
ALL DAY WEDNESDAY...AND EVEN WEDNESDAY EVENING OVER THE NORTHEAST
CORNER. THIS SYNOPTIC SCALE ENERGY LOOKS MORE LIKE THE 12Z
MODELS RUNS INDICATED ON SATURDAY MORNING. YESTERDAY'S HAD WEAKER
UPWARD MOTION PROGGED. DOWNWARD MOTION IS PROGGED ON THURSDAY. THE
BOUNDARY LAYER FLOW IS PROGGED TO BE ALL UPSLOPE TUESDAY NIGHT INTO
WEDNESDAY EVENING. BOTH MODELS SHOW PRETTY DEEP UPSLOPE FLOW
TUESDAY NIGHT AND WEDNESDAY. THE GFS AND ECMWF HAS IT UP TO ABOUT
500 MB...THE NAM A TAD LOWER. LATER WEDNESDAY NIGHT AND THURSDAY A
WEAK LOW LEVEL PRESSURE GRADIENT IS IN PLACE OVER THE FORECAST AREA
WITH NORMAL DIURNAL WIND PATTERNS EXPECTED. FOR MOISTURE...THE
FORECAST AREA HAS DEEP MOISTURE IN PLACE FROM THE MODELS...TUESDAY
NIGHT INTO WEDNESDAY EVENING...BEFORE THEY GRADUALLY DECREASE
CLOUDINESS INTO THURSDAY. THE QPF FIELDS HAVE SUBSTANTIAL AMOUNTS
OF MEASURABLE PRECIPITATION TUESDAY NIGHT INTO WEDNESDAY MORNING.
BOTH MODELS KEEP SOME GOING ALL DAY WEDNESDAY AND MUCH OF WEDNESDAY
NIGHT WITH MORE ON THE GFS. THE ACCUMULATED SNOWFALL FIELDS SHOW
WARNING CRITERIA SNOW AMOUNTS FOR THE FOOTHILLS AND WESTERN HALF OF
THE PLAINS WITH THIS STORM. THE GFS HAS SOME 30 PLUS INCHES OF
TOTAL SNOW ACCUMULATION OVER MANY ZONES. THE FORECAST SOUNDINGS
SHOW THE WET BULB ZERO HEIGHTS TO LOWER ENOUGH FOR ALL SNOW FOR THE
PLAINS BY LATE TUESDAY AFTERNOON. WITH THE MOISTURE...DEPTH OF
UPSLOPE...FAIRLY DECENT SYNOPTIC SCALE ENERGY...AND MODEL AGREEMENT
WILL GO WITH HIGHLIGHTS FROM 21Z TUESDAY AFTERNOON THROUGH 00Z.
WILL GO SOMEWHAT CONSERVATIVE WITH SNOWFALL AMOUNTS COMPARED TO SOME
OF THE SNOWFALL PROGGS. THE EASTERN SLOPES OF THE MOUNTAINS MAY NOT
SEE WARNING CRITERIA AMOUNTS AS HAPPENED IN REAL LIFE WITH THE LAST
STORM...SO WILL GO ADVISORIES THERE. FOR TEMPERATURES...WEDNESDAY'S
HIGHS ARE 1-3 C COLDER THAN TUESDAY'S. THURSDAY'S ARE PROGGED TO BE
3-6 C WARMER THAN WEDNESDAY'S. FOR THE LATER DAYS...FRIDAY THROUGH
MONDAY...MODELS HAVE UPPER RIDGING ON FRIDAY...WITH AN OPEN WAVE
UPPER TROUGH ON SATURDAY. NORTHERLY FLOW ALOFT IS PROGGED
SUNDAY...WITH AN UPPER RIDGE FOR MONDAY. MODELS DO NOT HAVE GOOD
MOISTURE WITH SATURDAY'S TROUGH...SO WILL GO WITH MINOR POPS FRIDAY
TROUGH SATURDAY NIGHT...MAINLY IN THE MOUNTAINS.
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH 18Z TUESDAY...THEN A
MORNING COLD FRONT FOLLOWING BY DEEPENING UPSLOPE WINDS AND FALLING
TEMPERATURES WILL BRING CEILINGS AND VISIBILITIES INTO IFR
CONDITIONS AROUND MID AFTERNOON.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING 21Z TUE TO
00Z THU FRONT RANGE FOOTHILLS...PALMER DIVIDE...METRO
DENVER/BOULDER...ZNS 35..36..39..40..41..46..47
WINTER WEATHER ADVISORY 06Z TUE TO 00Z WED...PARK/ NORTHERN GORE
RANGES...ZN 31
WINTER WEATHER ADVISORY 06Z TUE TO 00Z THU...NRN/CENTRAL
MOUNTAINS...ZNS 33..34
WINTER WEATHER ADVISORY...21Z TUE TIL 00Z THU...PARK COUNTY...
EASTERN LARIMER COUNTY...SOUTHERN WELD COUNTY...EASTERN
ADAMS/ARAPAHOE COUNTIES...ZONES 37..38..43..45
RTG/RJKHazardous weather outlook, Mar 22, 10:09 AM MST, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MDT MON MAR 22 2010
COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MDT MON MAR 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AHEAD OF THE NEXT STORM...TODAY WILL BE WARM AND DRY ACROSS THE
FORECAST AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE OF PRECIPITATION ON TUESDAY...SNOW IN THE
MOUNTAINS...RAIN ON PLAINS...MIXING WITH SNOW LATE IN THE DAY. SNOW
IS EXPECTED TUESDAY NIGHT AND MUCH OF WEDNESDAY ACROSS MOST OF THE
FORECAST AREA. LATEST NUMERICAL WEATHER MODELS POINT TO A
SIGNIFICANT SNOWFALL WITH THIS STORM IN THE FOOTHILLS...ADJACENT
PLAINS...AND PALMER RIDGE. SNOWFALL AMOUNTS COULD EXCEED 12 INCHES
IN THESE AREAS. THERE ARE STILL SOME QUESTIONS CONCERNING
TEMPERATURES AND THE RAIN TO SNOW SWITCH-OVER TIME. DRY CONDITIONS
ARE EXPECTED ACROSS THE FORECAST AREA ALONG WITH WARMING
TEMPERATURES FOR THURSDAY AND FRIDAY. THE NEXT UPPER LEVEL TROUGH
MOVES ACROSS THE FORECAST AREA SATURDAY WITH A CHANCE OF
PRECIPITATION...MAINLY IN THE MOUNTAINS. DRY AND WARMER WEATHER IS
EXPECTED FOR SUNDAY AND MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- March 23, 12:00 AM MST to March 24, 8:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
Storm totals included: 14 inches at Deadman Hill, 11 inches at Roach SNOTEL, 9 inches at Bear Lake and 8 inches at Willow Park.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- March 23, 12:00 AM MST to March 24, 8:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Storm totals included: 19 inches at Niwot Ridge SNOTEL, 18 inches at Eldora Ski Area, 16 inches at Echo Mountain Ski Area, 14 inches at Lake Eldora, 10 inches at Rough and Tumble and 8 inches at Breckenridge Ski Area.
Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 23, 2:00 PM MST to March 24, 7:00 AM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Storm totals included: 24.5 inches, 2 miles east of Buckhorn Mountain; 22 inches, 3 miles west of Jamestown; 16 inches near Nederland and Pinewood Lake, 14.5 inches, 2 miles south of Estes Park and 12 miles southwest of Livermore; and 14 inches at Copeland Lake.
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 23, 2:00 PM MST to March 24, 11:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Storm totals included: 26 inches at Coal Creek Canyon, 23.5 inches, 3 miles south of Evergreen; 22 inches at Aspen Springs and 13 miles northwest of Golden; 21.5 inches, 3 miles north of Blackhawk, 20 inches at Genesee; 14 inches at Strontia Springs Dam; 13 inches at Bergen Park and 3 miles southeast of Indian Hills; 12.5 inches, 3 miles southwest of Conifer; 11.5 inches at St. Mary's Glacier.
Winter Storm, Larimer County Below 6000 Feet / Nw Weld County
- When
- March 23, 2:00 PM MST to March 24, 8:00 AM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Storm totals included: 12 inches, 3 miles west of Fort Collins; 10.5 inches, 2 miles north of Loveland; 8 inches in Loveland; 6.5 inches, 1 mile southeast of Fort Collins; 6 inches at Colorado State University in Fort Collins and Wellington.
Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 23, 2:00 PM MST to March 24, 11:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Storm totals included: 13 inches near Louisville, 12.5 inches, 5 miles west of Littleton; 12 inches at Erie; 11 inches at Ralston Reservoir and Westminster; 10.5 inches at the National Weather Service in Boulder, 10 inches in Lakewood and 3 miles south-southeast of Morrison, 9 inches in Broomfield and Lafayette, 8 inches in Arvada and Wheat Ridge.
Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- March 23, 2:00 PM MST to March 24, 11:00 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Storm totals included: 15 inches at Lone Tree, 14 inches, 2 miles southeast of Highlands Ranch; 12.5 inches at Aurora, Englewood and 2 miles northeast of Commerce City; 12 inches near Greenwood Village; 9.5 inches, 3 miles southeast of Denver; 9 inches in Northglenn and 2 miles northeast of Thornton; 8.5 inches, 2 miles south-southeast of Federal Heights; and 8 inches in Brighton.
Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 23, 2:00 PM MST to March 24, 11:00 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Storm totals included: 14 inches, 2 miles east of Elizabeth, 11 inches, 12 miles south-southeast of Aurora; 10 inches, 4 miles northwest of Castle Rock and 5 miles south-southeast of Sedalia; and 9 inches, 3 miles east of Franktown.
Winter Storm, C & S Weld County
- When
- March 23, 5:00 PM MST to March 24, 8:00 AM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Storm totals included: 10 inches in Fredrick and 10 miles east-southeast of Longmont; 9 inches, 3.5 miles east-southeast of Greeley; 8 inches near Milliken; 7.5 inches, 4 miles northwest of Greeley; and 6 inches, 5 miles west-southwest of Hudson.
Winter Storm, C & E Adams & Arapahoe Counties
- When
- March 23, 5:00 PM MST to March 24, 8:00 AM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Storm totals included 10 inches, 4 miles south-southeast of Watkins, with 5 inches near Byers and Deer Trail.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in North Carolina, March 23, 2010$1.0 million · 1 event
- Flooding in Maine, March 23 to 25, 2010$100,000 · 3 events
- Flooding in New Hampshire, March 23 to 25, 2010$50,000 · 3 events
- Winter Storm in Colorado, March 23 to 24, 201021 events
- Flood in New York, March 23, 2010$25,000 · 1 event
- Dense Fog in Kentucky, March 23, 201020 events
- Dense Fog in Illinois, March 23, 201018 events
- High Surf in Hawaii, March 23 to 24, 201012 events
- Dense Fog in Missouri, March 23, 201011 events
- Heavy Snow in New Mexico, March 23 to 24, 20108 events
- Heavy Snow in Wyoming, March 23, 20106 events
- Dense Fog in Indiana, March 23, 20106 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215587, 215588, 215162, 215163, 215581, 215582, 215583, 215584, 215585, 215586.